Mississippi, 2006

Flash Flood in Mississippi, August 10, 2006

August 10, 2006 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 10, 9:50 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 10, 9:50 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT THU AUG 10 2006

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED WELL EARLIER THAN
EXPECTED ACROSS CNTRL MS THIS MORNING AND INVESTIGATING SOME THINGS
EARLIER IT APPEARS THAT SOME SUBTLE ISENTROPIC LIFT FEATURES WAS TO
MOST LIKELY CULPRIT. ELSEWHERE MOSTLY SUNNY SKIES HAVE DOMINATED AND
ALREADY THERE IS SOME CU DEVELOPING TO THE NORTH OF THE COMPLEX THAT
HAS DEVELOPED ACROSS CNTRL MS. WITH THAT WE STILL EXPECT A GOOD
COVERAGE OF TSRA ACTIVITY THIS AFTERNOON GIVEN THE WEAKNESS AND
ENHANCED DIVERGENCE ALOFT. AFTER RUNNING THROUGH THE MICROBURST
CHECKLIST THE THREAT OF DOWNBURSTS TODAY IS NOT AS HIGH AS YESTERDAY
BUT THERE IS STILL A SMALL THREAT MAINLY ACROSS THE NORTH WHERE TEMPS
WILL BE WARMEST. ONE PROBLEM WITH THE RAIN IS THAT THESE STORMS ARE
VERY SLOW MOVING AND WITH PWS TODAY GREATER THAN 2.25 WE COULD SEE
SOME FLASH FLOODING IN PROBLEMS IN ISOLATED AREAS.

THE OTHER PROBLEM(ALBEIT GOOD) IS THE HEAT ADV. ALREADY THIS MORNING
THE HEAT ADVISORY WAS CANCELED FOR CNTRL MS BUT IT DOES REMAIN IN
EFFECT FOR THE NORTH. IF CONVECTION AND EVEN THICK CU DEVELOP TOO
QUICKLY IN THAT AREA THEN THAT REGION WILL HAVE A HARD TIME MEETING
CRITERIA. ANYWAY THE BEST NEWS IS THAT WE SEEM TO BE GETTING SOME
MUCH BENEFICIAL RAIN OVER THE CWA AND THIS IS GOING TO KEEP TEMPS
FROM THE EXTREME VALUES WE SAW YESTERDAY.

UPDATE HAS ALREADY BEEN SENT TO UP POPS ACROSS CNTRL MS...LOWER TEMPS
ANOTHER DEGREE IN THAT AREA AND FIX THE CLOUD COVER.

&&

.AVIATION...MAIN PROBLEM TODAY WILL BE TSRA. RIGHT NOW THE CONVECTION
IS ELEVATED SO ONLY PROBLEM IS THE RAIN IS CAUSING MVFR VISBIES OVER
KJAN. ONCE THE CONVECTION BECOMES MORE SFC BASED THEN CEILINGS AND
VISBIES WILL BE THE PROBLEM ACROSS THE ENTIRE AREA. THAT SAID
SITES SHOULD REMAIN IN VFR STATUS UNTIL A STORM APPROACHES THAT
SITE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  76  93  76 /  79  40  46  32
MERIDIAN      92  74  91  74 /  74  61  67  41
VICKSBURG     91  76  96  76 /  78  24  33  25
HATTIESBURG   93  75  92  76 /  62  39  59  27
NATCHEZ       92  75  93  75 /  61  22  44  17
GREENVILLE   100  77  97  76 /  38  20  33  44
GREENWOOD     97  76  95  75 /  54  33  45  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-MSZ019-
     MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-
     MSZ033-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007-LAZ008-
     LAZ009-LAZ015.

AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-ARZ075.

&&

CAB
Hazardous weather outlook, Aug 10, 4:19 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
519 AM CDT THU AUG 10 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111019-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
519 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
THE ARKLAMISS BY EARLY AFTERNOON IN AN INCREASINGLY MOST AIRMASS
BUILDING INTO THE REGION. ACTIVITY WILL INCREASE THROUGH
AFTERNOON WITH STORMS BECOMING NUMEROUS AT TIMES ACROSS PORTIONS
OF CENTRAL AND EASTERN MISSISSIPPI. MODERATE TO LOCALLY HIGH
ATMOSPHERIC INSTABILITY AND HOT SURFACE TEMPERATURES WILL ALLOW
STORMS TO PRODUCE WIND GUSTS TO 35 TO 45 MPH...WITH A FEW EVEN
HIGHER GUSTS NOT OUT OF THE QUESTION.

IN ADDITION TO GUSTY WINDS...STORMS WILL ALSO GENERATE FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. PERSONS WITH OUTDOOR PLANS
TODAY SHOULD BE PREPARED TO SEEK SHELTER IF STORMS THREATEN.

...FLOODING...
THE SLOW-MOVING NATURE OF THUNDERSTORMS TODAY WILL ALLOW THEM TO
DROP HEAVY AMOUNTS OF RAIN IN ISOLATED LOCATIONS. RAINFALL RATES
UP TO 2 INCHES PER HOUR WILL BE CAPABLE OF PRODUCING TEMPORARY
PONDING OF WATER ISSUES...ALTHOUGH MAJOR FLOODING PROBLEMS ARE
NOT EXPECTED.

...SEASONAL THREATS...
HIGH TEMPERATURES WILL RANGE FROM 95 TO 100 DEGREES TODAY OVER
NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA...ESPECIALLY
NORTH OF A RAYVILLE LOUISIANA TO JACKSON AND MERIDIAN MISSISSIPPI
LINE WHERE A HEAT ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON.
HEAT INDEX VALUES SHOULD TOP 100 DEGREES IN ALL OF THE ARKLAMISS
BY EARLY AFTERNOON...BUT VALUES IN THE ADVISORY AREAS ARE
EXPECTED TO AT LEAST BRIEFLY RANGE FROM 105 TO 110 DEGREES.

THUNDERSTORMS DEVELOPING LATER TODAY SHOULD PRODUCE COOL OUTFLOW
WHICH WILL BLUNT THE HEAT IN MANY AREAS BY LATE AFTERNOON WITH
SLIGHTLY COOLER TEMPERATURES ANTICIPATED ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO FORM AGAIN
FRIDAY AFTERNOON ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR.
THERE IS POTENTIAL FOR SOME OF THIS ACTIVITY TO PRODUCE VERY
HEAVY RAINFALL...ESPECIALLY IN SOUTHEAST MISSISSIPPI. THIS
ACTIVITY WOULD EFFECT AREAS THAT MAY HAVE ACCUMULATED SEVERAL
INCHES OF PRECIPITATION OVER THE PREVIOUS FEW DAYS...AND
ADDITIONAL HEAVY RAIN WOULD PRESENT POTENTIAL FLOODING AND
PONDING OF WATER PROBLEMS.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 10, 8:15 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
915 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     11 SE ELLISVILLE        31.49N 89.08W
08/09/2006                   JONES              MS   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN 2 MILES WEST OF OVET.

&&

BUTCH
Local storm report, Aug 10, 8:40 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
940 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 SE FANNIN             32.40N 89.93W
08/09/2006                   RANKIN             MS   PUBLIC

            SEVERAL LARGE TREES WERE BLOWN DOWN ON HOLLY BUSH ROAD
            AND IN RESERVOIR EAST SUBDIVISION.

&&

BUTCH
Local storm report, Aug 10, 9:01 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1001 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     4 N CRYSTAL SPRINGS     32.05N 90.36W
08/09/2006                   COPIAH             MS   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN ON BEAR CREEK ROAD.

&&

BUTCH
Local storm report, Aug 10, 9:14 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1014 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     LAUREL                  31.69N 89.14W
08/09/2006                   JONES              MS   EMERGENCY MNGR

            SIGNS KNOCKED OFF BUILDINGS...PART OF THE ROOF OF A HOUSE
            FELL ON CAR...55 MPH WIND GUST MEASURED AT THE EMA OFFICE
            AND PEA SIZE HAIL NOTED AROUND THE CITY OF LAUREL.

0425 PM     TSTM WND DMG     11 SE ELLISVILLE        31.49N 89.08W
08/09/2006                   JONES              MS   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN 2 MILES WEST OF OVET.

0425 PM     TSTM WND DMG     11 SE ELLISVILLE        31.49N 89.08W
08/09/2006                   JONES              MS   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN 2 MILES WEST OF OVET.

0520 PM     HAIL             5 N COLUMBIA            31.33N 89.83W
08/09/2006  E0.25 INCH       MARION             MS   EMERGENCY MNGR

            PEA SIZE HAIL COVERING THE GROUND NORTH OF COLUMBIA AND 2
            MILES EAST OF GOSS.

0538 PM     HAIL             2 NE GOSS               31.38N 89.86W
08/09/2006  E0.88 INCH       MARION             MS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN NORTHEAST MARION COUNTY.

0540 PM     HAIL             PELAHATCHIE             32.32N 89.80W
08/09/2006  E0.88 INCH       RANKIN             MS   PUBLIC

            DIME TO NICKEL SIZED HAIL AND SEVERAL TREES DOWNED AORUND
            PELAHATCHIE.

0615 PM     TSTM WND DMG     2 SE FANNIN             32.40N 89.93W
08/09/2006                   RANKIN             MS   PUBLIC

            SEVERAL LARGE TREES WERE BLOWN DOWN ON HOLLY BUSH ROAD
            AND IN RESERVOIR EAST SUBDIVISION.

0845 PM     TSTM WND DMG     4 N CRYSTAL SPRINGS     32.05N 90.36W
08/09/2006                   COPIAH             MS   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN ON BEAR CREEK ROAD.

&&

BUTCH

The radar

The Jackson/Brandon,MS radar (KDGX), 4 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rankin

When
August 10, 10:30 AM CST to 11:30 AM CST
Where
Rankin County, 2 mi E of Brandon
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Brief heavy rains of several inches fell just east of Brandon. The heavy rain resulted in a portion of Highway 80 covered by 2 to 3 feet of water. Several cars stalled out due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532948.